Tylenol’s Key Ingredient Under (More) Scrutiny

(Todd Kravos/Flickr)

(Todd Kravos/Flickr)

By Judy Foreman
Guest Contributor

Pain relievers are in the news again — and the news isn’t great.

Acetaminophen, the active ingredient in Tylenol, is the focus of a series of scary investigative articles by ProPublica, the online new organization. The bottom line of the series: about 150 people per year die from accidentally taking too much acetaminophen, and even though the line between a therapeutic dose and a dangerous dose is slim, the FDA (and the drug companies that sell the products) have done little to warn consumers.

To be sure, treating pain with any medication is an intrinsically dicey, though often necessary, business. Opioids can reduce pain, though not entirely, and carry the risk of dependence, immune and hormonal changes and, in some cases, abuse and overdose.

In some ways, acetaminophen is the slipperiest of all the pain medications to understand because it’s not just in over-the-counter medications such as Tylenol, but in a whopping 600 prescription and OTC products, including cough syrup and in combination pain-relievers such as Vicodin, a mix of acetaminophen and hydrocodone. Some chronic pain patients have to limit their use of Vicodin not because of the hydrocodone, an opioid, but because of the risk of getting too much acetaminophen.

That’s why many pain specialists now advocate not giving pain patients combination drugs like Vicodin, but using separate pills – one containing an opioid such as oxycodone and the other, acetaminophen, Dr. Daniel Carr, an anesthesiologist and Director of the Program on Pain Research, Education and Policy at Tufts University School of Medicine, said in an interview. That way, if a patient needs to increase dosage of the opioid, that can be done without increasing acetaminophen as well.

Because acetaminophen, which comes in both prescription and over-the-counter formulations, is in so many products and because consumers often don’t read the fine print, they can ingest far more acetaminophen than they realize, significantly raising the risk of acute liver failure. In fact, lawsuits involving acetaminophen overdoses are on the rise.

Adding to the problem is the fact that acetaminophen has a narrow “therapeutic index,” which means that the dose at which it helps is very close to the dose at which it harms.

Acetaminophen is particularly dangerous in combination with alcohol. “When each of my kids became high school and college age, just because of the prevalence of drinking amongst young people,” said Carr, “I emphasized to each of them that if they are ever drinking and get some symptom like a headache or hangover, to never, ever take Tylenol. Alcohol augments acetaminophen toxicity.”

Even among nondrinkers, Carr said, acetaminophen can be risky if taken in excess. Some older people, he noted, take acetaminophen daily, which can cause them to lose salt through their kidneys and wind up with low sodium concentrations in the blood, a situation that can result in mental status changes that can mimic dementia.

Both the FDA and the maker of Tylenol, McNeil Consumer Healthcare, have been lax in responding to growing safety concerns, according to ProPublica.

In January, 2011, the FDA did tell drug manufacturers to limit the amount of acetaminophen in combined prescription products to 325 milligrams per dose. It also required that a black boxed label be added to prescription acetaminophen products warning of the risk of severe liver injury and allergic reaction. But it did not require OTC acetaminophen to carry such a label, even though some OTC pills contain as much as 500 milligrams of the drug.

The FDA also did make clear that people should not drink alcohol when taking acetaminophen and advised patients not to exceed a total 4,000 milligrams of acetaminophen a day. That 4,000 milligrams a day is “the threshold of toxicity,” said Carr, the point at which serious problems can occur. People who are malnourished or not in good health should be especially cautious about approaching this threshold.

McNeil has now changed its label for Extra Strength Tylenol, recommending a maximum daily dose maximum of 3,000 milligrams, but it has left the recommended maximum at 3.9 grams (3,900 milligrams) for Tylenol Arthritis Pain, an extended release product.

The actual statistics on acetaminophen hospitalizations and deaths are difficult to sort out. This lack of transparency is made clear by the ProPublica series, which analyzed three different sets of data – from the federal Centers for Disease Control and Prevention, the US Food and Drug Administration, and the American Association of Poison Control Centers (a nonprofit group that receives federal funds) to try to figure it out.

Using the CDC figures, ProPublica says that more than 300 people a year die from acetaminophen poisoning, while the FDA pegs the number at 980 deaths. The poison control group puts the number at 113.

For hospitalizations linked to acetaminophen poisoning, ProPublica cites yet another database, which shows about 33,000 people are hospitalized every year for this problem.

Some analyses suggest that more people die every year from acetaminophen poisoning, ProPublica says, than from NSAIDS, but this is a controversial point. (A 1999 study suggested that more than 16,000 deaths occur each year related to NSAIDS, but the lead author of that study emailed ProPublica to say he now thinks that estimate is too high.)

The ProPublica series comes down hard on both the FDA and McNeil. It says that the FDA has been egregiously slow in demanding specific safety changes, such as reducing the allowable daily dose of acetaminophen. The FDA also has failed to take simple steps such as making the 325 milligram dose per pill limit that now pertains to prescription acetaminophen apply to OTC. In a telephone conversation last week, an FDA spokesman said the agency “continues to assess the risks of acetaminophen-containing products” and that this involves a “lengthy process made more challenging by delays encountered as scientific data and advances emerge.”

The FDA has also been particularly slow to act, ProPublica said, on dosing instructions and drug concentrations of acetaminophen for children. Several deaths have been reported because of confusing dosing instructions for children. In 2011 the drug industry itself agreed to market just one concentration of pediatric acetaminophen to make things simpler. The FDA spokesman said the agency held an advisory committee meeting on the pediatric dosing issue in 2011 and is now “considering whether to modify the acetaminophen monograph.”

For its part, a McNeil spokeswoman said last week that the company has made some labeling changes “proactively.” On its website, the company notes that it has changed the labeling on some products.

It all seems unnecessarily confusing. My personal take on acetaminophen? Be really, really careful with dosing. Don’t drink at all if you take acetaminophen. And double check with a pediatrician all dosing for children.

Judy Foreman, a longtime syndicated health columnist, is the author of the forthcoming book “A Nation in Pain – Healing Our Biggest Health Problem,” from Oxford University Press.

Please follow our community rules when engaging in comment discussion on this site.
  • autismepi

    New research identifies even more serious problems with this drug. Children exposed to long-term use of acetaminophen during pregnancy had substantial adverse developmental outcomes at 3 years of age. Three years of age is early to diagnose autism, but these are many of the same developmental outcomes used to assess autism spectrum disorder. This study by Brandlistuen et al, reported in the International Journal of Epidemiology is well controlled for genetic and environmental factors, in addition to other important factors such as infections, fever, use of other medications, alcohol intake and smoking. This study found no associations to ibuprofen.

    http://www.fhi.no/eway/default.aspx?pid=240&trg=Content_6897&Main_6664=6894:0:25,7372:1:0:0:::0:0&Content_6897=6729:107905::1:6896:1:::0:0

  • Toxicity

    Also, when the FDA makes “safe” or “threshold” dosage amounts, the dosage amount may be based on a non-elderly 155-POUND (70 KG) MAN.

    If you’re female or weigh < 155, acetaminophen's "safe" dosage may be much less, possibly 2,000 mg/day MAXIMUM.

    An extra-strength acetaminophen has 500 mg per tablet. Take 4 of them in a day, and you're already at that 2,000 limit.

  • Unterthurn

    One should add to the story above that “Paracetamol” is the same thing. For example if you were visiting the Oktoberfest in Germany you may be given paracetamol.

  • priya

    So what should one use instead, for kids and adults? Ibuprofen is tough on the stomach, and specially when there is a stomach flu, it cannot be given for fever.

  • fun bobby

    yet cannabis which has never caused an overdose and does not have any known harmful drug interactions remains schedule 1.

    • rfra20

      Come on – everybody knows that cannabis will make you insane or make you head explode! For pain relief I just use aspirin, much safer.

      • fun bobby

        i thought it was only the coloreds who rape white girls when they get woozy off the reefers

  • BevyCY

    I had Hep A many years ago and I take very little acetaminophen. I recently hurt my spine and required an opiate so when I told the MD that I wouldn’t take Vicodin or Percocet but would take hydrocodone or oxycodone he looked at me like I was a drug addict. He said : quote: No one has problems with Tylenol. When I said that I had had Hep A in the past he looked at me and said, “Yeah, right”
    Mother of God, what an eejit! As my Dad would say.

    • fun bobby

      I expressed concerns with my doctor about the levels of acetaminophen he was prescribing me and got a similar response

  • autismepi

    A recent study in Nature stated ” Our findings suggest that chemicals and genetic mutations that impair topoisomerases could commonly contribute to Autism Spectrum Disorder and other neurodevelopmental diseases.” (King et al. 2013)

    NAPQI, the toxic metabolite of acetaminophen is a Topoisomerase II Poison (Bender et al. 2004) Precaution and more research is in order.

    http://www.ncbi.nlm.nih.gov/pubmed/23995680
    http://www.ncbi.nlm.nih.gov/pubmed/15035644

  • autismepi

    The therapeutic index of 2-2.5 is very concerning. This means that just doubling the dose can cause harm. With the lack of dosing instructions on the bottles for children under two and the confusion between the concentrations in infant and children formulas, overdose can happen. A growing body of research is cause for precaution. A stage of liver toxicity is brain encephalopathy. Autism may be different manifestation of this encephalopathy related to stage of development when exposed.